Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 24, NWS Salt Lake City, UT

December 27, 20244 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Dec 27, 2024, 1:49 AM MST for 4 counties in Utah. It took effect at Dec 27, 2024, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2024, 1:49 AM MST (08:49 UTC)
In effect from
Dec 27, 2024, 11:00 AM MST
Expired
Dec 27, 2024, 7:00 PM MST
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS75 KSLC 270849
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
149 AM MST Fri Dec 27 2024

UTZ101-280000-
/O.NEW.KSLC.WI.Y.0024.241227T1800Z-241228T0200Z/
Great Salt Lake Desert and Mountains-
Including the following locations - Dugway, Park Valley, and
Wendover
149 AM MST Fri Dec 27 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. 
  Isolated wind gusts to 60 mph are possible near Wendover.

* WHERE...Great Salt Lake Desert and Mountains especially near the 
  Utah/Nevada border and near the Raft Rivers.

* WHEN...From 11 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
1 follow-up statement
363 
WWUS75 KSLC 280200
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
700 PM MST Fri Dec 27 2024

UTZ101-280300-
/O.EXP.KSLC.WI.Y.0024.000000T0000Z-241228T0200Z/
Great Salt Lake Desert and Mountains-
Including the following locations - Wendover, Dugway, and Park
Valley
700 PM MST Fri Dec 27 2024

...WIND ADVISORY HAS EXPIRED...

Winds have decreased across the area, thus the Wind Advisory has 
been allowed to expire.

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Dec 26, 3:54 PM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 26, 3:54 PM MST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MST Thu Dec 26 2024

.SYNOPSIS...A series of storm systems will bring periods of
mountain snow and valley rain and snow through early next week,
primarily focused over southwest Wyoming and the northern half of
Utah. Drier and colder conditions are expected to develop for much
of the upcoming work week.

&&

.SHORT TERM (Through 12Z/5AM Saturday)...This morning's warm front
has exited the forecast area but moisture and instability are
increasing over northern Utah and southwest Wyoming this
afternoon ahead of the next in a series of waves. This wave will
bring a cold front through northern and central Utah during the
early evening. Dynamics are associated with this wave look good
for this time of year, with good jet support and decent shear
bringing modest amounts of cape. As a result, there is a low
chance (15-20 percent) of some rumbles of thunder with the frontal
precipitation, primarily for areas from Ogden northward. Though
snow levels will start above most valley floors with this push,
high rates will cause some lowering of snow levels, and for those
locations with snow, the combination of heavy rates and increasing
winds will result in a low chance of snow squall conditions. This
threat coincides with the evening commute time, so those
traveling during around 5pm to 7pm should be prepared for rapidly
changing conditions. The evening wave is on track to exit the
area by early Friday morning, resulting in a lull in precipitation
for the late evening into the overnight hours.

But wait, there's more. West to southwest flow with an embedded
shortwave will advect in abundant moisture and an increasingly
warm airmass beginning Friday morning. Valley precipitation could
start as snow, something to keep in mind for the Friday morning
commute. However, precipitation type for the lower elevations will
be predominately rain as the airmass continues to warm during the
day. The mountains will see all snow, but the increasing
temperatures will result in more dense snow and decreasing snow
ratios. Over the northern and central mountains, the snow will
continue throughout the day, resulting in some good totals, very
much needed given where the snowpack currently is. As Friday
evening approaches, mountain snow rates will decrease, bringing
another lull into early Saturday.

Winter Storm Warnings continue for the mountains into Sunday,
which is consistent with the continued active pattern through the
weekend. Going Winter Weather Advisory for eastern Box Elder
county runs until mid evening, which makes sense with the arrival
and departure of the approaching front.

.LONG TERM (After 12Z/5AM Saturday)...Active weather will persist
through at least Monday across northern/central Utah, with high
elevation mountain snow and valley rain anticipated ahead of a
potent cold frontal passage late Sunday night into Monday.

By Saturday morning, a plume of atmospheric moisture will be surging
into northern Utah by way of northern California and the northern
Great Basin. Given persistent westerly to west-northwesterly flow,
expect orographic enhancement in W/WNW-favored areas such as the
northern Wasatch, Wellsville Range, Bear River Range, and perhaps
even down to portions of the central/southern Wasatch. Precipitation
may reach well into the central mountains too (mainly north of I-
70), though these areas are moreso on the periphery of this strong
moisture. Overall, subtle changes in the plume's trajectory will
influence eventual precipitation totals across Utah. To better
highlight the substantive moisture across the north, PWs are likely
to approach the climatological maximum for late December (analyzing
KSLC sounding data). Thus, despite the lack of synoptic lift,
precipitation will be fairly widespread through Saturday and
Saturday night. There may even be some spillover across higher
terrain and into adjacent valleys given strong westerly flow, which
may locally increase precipitation totals. As is typical with
atmospheric river moisture, snow levels will increase up to 6500-
7500ft by late Saturday, thus suggesting valley rain and higher
elevation mountain snow.

Heading into Sunday morning, the main plume of moisture is expected
to shift northward, lending to a brief break in precipitation for
all but extreme northern Utah. A shortwave trough will then move
into the region Sunday evening, returning that moisture to northern
and central Utah, though this time likely a bit further south.
Additionally, this trough will bring a potent cold front pushing
through the area Sunday night into Monday, dropping snow levels
quickly to valley floors by Monday morning. Temperatures at 700-mb,
peaking mid-day Sunday around 0C to +1C over northern Utah (+3C to
+4C southern Utah) will plummet down to -11C to -13C by Monday
morning across the north (-1C to -4C southern Utah). Given the
strength of this front and strong winds ahead of and behind the
front, will need to monitor for snow squall potential.

Behind the front, much drier air is likely to move into the region,
though a trailing wave on Tuesday may take advantage of some
lingering low-level moisture for some mountain showers across the
north. This wave will likely be much less impactful, really just
reinforcing cold air across Utah and southwest Wyoming. High
pressure is likely to build to our west, likely cutting off any
moisture advection, though there is still uncertainty in where
exactly the ridge sets up.

&&

.AVIATION...KSLC...The next round of precipitation has arrived in
the terminal vicinity a bit earlier than expected, with a
fluctuation of p-type seen between rain and snow. Cigs and vis will
depend largely on this p-type, with rain events flirting with MVFR
and the snow more likely in the IFR or even LIFR range. Winds are
expected to remain southerly, with a slight chance of post-precip
northerly or variable flow before the diurnal southerlies dominate
after 03z. There is a 20% chance of thunder with the mixed precip
between 23-01z. Visibility and cigs will lower again with the onset
of the next precipitation event tomorrow morning around 14-
15z,expected to reach the valley floor as snow or rain/snow mix,
likely turning to rain after 16z.

.REST OF UTAH AND SOUTHWEST WYOMING...This evening's round of precip
will impact primarily northern terminals, with cigs and vis
dependent upon the variation of a rain/snow mix as temps hover above
the freezing mark. EVW should remain solidly in the snow type.
Precip should exit between 03-05z with cigs hovering around mvfr.
The next storm system will impact northern terminals around 15z,
with an initial snow or rain/snow mix turning to rain by by
midmorning except for EVW, which should remain as snow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 8 PM MST this evening for UTZ103.

     Winter Storm Warning until 11 PM MST Saturday for UTZ110>113.

     Winter Weather Advisory until 11 PM MST Friday for UTZ117.

WY...None.
&&

SHORT TERM...Traphagan
LONG TERM...Cunningham
AVIATION...Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.